Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 84, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2022, 5:51 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 54 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 5:51 PM CDT (22:51 UTC)
- Expired
- Jun 20, 2022, 6:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:05 PM CDT | TSTM WND GST 59 | 5 N Leonard, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| Jun 20, 6:05 PM CDT | TSTM WND GST 59 | 5 N Leonard, ND | PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS. |
| Jun 20, 6:05 PM CDT | TSTM WND GST 59 | 5 N Leonard, ND | PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS. SEVERAL TREES UPROOTED IN FARMSTEADS IN SOUTHWEST MAPLE RIVER TOWNSHIP. |
| Jun 20, 6:10 PM CDT | TSTM WND DMG | 3 S Buffalo, ND | SEMI TRUCK TRAILER COMBINATION BLOWN OF INTERSTATE 94. |
| Jun 20, 6:24 PM CDT | TSTM WND GST 70 | 5 Sw West Fargo, ND | |
| Jun 20, 6:32 PM CDT | TSTM WND DMG | 3 Ese Horace, ND | INTERSTATE 29 SIGNS BENT OVER. STORAGE TRAILERS AND GRAIN AUGERS BLOWN OVER. METAL ROOFING AND SHEATHING SCATTERED UP TO ONE QUATER MILE DOWNSTREAM. MOST DAMAGE AND DEBRIS WAS BETWEEN MP54 AND MP56 ON INTERSTATE 29.. TIME ESTIMATED BASED ON RADAR AND NEARBY WI |
| Jun 20, 6:36 PM CDT | TSTM WND DMG | 1 S Wild Rice, ND | POWER POLES BLOWN OVER SOUTH OF WILD RICE. |
| Jun 20, 6:37 PM CDT | TSTM WND GST 64 | 2 Nnw Fargo, ND | PEAK WIND MEASURED AT THE FARGO AIRPORT /KFAR/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WUUS53 KFGF 202251
SVRFGF
NDC003-017-073-202345-
/O.NEW.KFGF.SV.W.0084.220620T2251Z-220620T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
551 PM CDT Mon Jun 20 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Ransom County in southeastern North Dakota...
Cass County in southeastern North Dakota...
Southeastern Barnes County in southeastern North Dakota...
* Until 645 PM CDT.
* At 550 PM CDT, a severe thunderstorm was located near Alice, or 19
miles southeast of Valley City, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Embden and Buffalo around 600 PM CDT.
Chaffee around 605 PM CDT.
Wheatland and Absaraka around 610 PM CDT.
Other locations in the path of this severe thunderstorm include
Casselton, Amenia, Durbin, Prosper and Mapleton.
This includes the following highways...
Interstate 29 between mile markers 53 and 84.
Interstate 94 in North Dakota between mile markers 299 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4659 9774 4697 9790 4715 9686 4701 9683
4701 9684 4700 9683 4682 9679 4681 9680
4679 9679 4678 9679 4678 9678 4675 9678
4670 9679
TIME...MOT...LOC 2250Z 249DEG 39KT 4680 9763
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Spender/MJB1 follow-up statement
777
WWUS53 KFGF 202311
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
611 PM CDT Mon Jun 20 2022
NDC003-017-073-202345-
/O.CON.KFGF.SV.W.0084.000000T0000Z-220620T2345Z/
Ransom ND-Cass ND-Barnes ND-
611 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL RANSOM...CASS AND SOUTHEASTERN BARNES COUNTIES...
At 609 PM CDT, a severe thunderstorm was located near Wheatland, or
26 miles west of Fargo, moving east at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...NDAWN reported 59 mph wind gust at Leonard North Dakota.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Casselton, Durbin, Amenia, Mapleton, Prosper, West Fargo, Harwood,
Reile's Acres and Argusville.
This includes the following highways...
Interstate 29 between mile markers 53 and 84.
Interstate 94 in North Dakota between mile markers 305 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4659 9774 4699 9776 4715 9686 4701 9683
4701 9684 4700 9683 4682 9679 4681 9680
4679 9679 4678 9679 4678 9678 4675 9678
4670 9679
TIME...MOT...LOC 2309Z 249DEG 39KT 4687 9738
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Spender/MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 20, 2:15 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Mon Jun 20 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022
Severe storm threat the main challenge as highlighed by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).
Upper low propgates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.
.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022
The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.
Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.
Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.
By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Jun 20 2022
Convection will be the main aviation challenge this period,
especially this afternoon into tonight. Coverage is still very
uncertain, so went VCTS where best potential exists, and will
update later as confidence increases. MVFR cigs possible later
tonight across DVL, GFK, TVF, BJI areas.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ008-016-027-
030-039-049-052-053.
Heat Advisory until 1 AM CDT Tuesday for NDZ026-028-029-038-054.
MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ001>004-007-
029-030-040.
Heat Advisory until 1 AM CDT Tuesday for MNZ005-006-008-009-
013>017-022>024-027-028-031-032.
SHORT TERM...TG
LONG TERM...WJB
AVIATION...TGHazardous weather outlook, Jun 20, 11:59 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1159 AM CDT Mon Jun 20 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-211015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hot and humid conditions are expected once again today, with heat index values around 100. Higher heat index values to 105 will be possible within the Red River Valley this afternoon. Numerous severe thunderstorms are possible across eastern ND and northwest MN this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. Windy conditions may also be possible Tuesday, and gusts around 40 mph will be possible mainly from the Red River Valley and west. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. NDZ006-007-014-015-024-211015- Towner-Cavalier-Benson-Ramsey-Eddy- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Jun 20, 5:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 SSE GRAND FORKS 47.88N 97.05W
06/20/2022 E1.00 INCH Grand Forks ND PUBLIC
DIME TO QUARTER SIZED HAIL FOR ABOUT 5 MINUTES, THROUGH
335 PM CDT. REPORTS AND PHOTOS POSTED TO SOCIAL MEDIA.
&&
GREGORY.GUSTLocal storm report, Jun 20, 5:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL GRYGLA 48.30N 95.62W
06/20/2022 E1.00 INCH MARSHALL MN BROADCAST MEDIA
REPORTED VIA SOCIAL MEDIA.
&&
GREGORY.GUSTLocal storm report, Jun 20, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 2 S GRAND FORKS 47.89N 97.07W
06/20/2022 M1.00 INCH Grand Forks ND NWS EMPLOYEE
&&
GREGORY.GUSTSpecial weather statement, Jun 20, 5:40 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
540 PM CDT Mon Jun 20 2022
NDZ049-052-202315-
Sargent ND-Ransom ND-
540 PM CDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of southern Ransom and
Sargent Counties through 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakes, or 52 miles south of Valley City, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Crete around 550 PM CDT.
Stirum around 600 PM CDT.
Gwinner around 610 PM CDT.
Milnor around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4628 9801 4628 9803 4640 9804 4650 9728
4609 9726 4604 9801
TIME...MOT...LOC 2239Z 252DEG 39KT 4617 9813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Spender/MJBLocal storm report, Jun 20, 5:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 SE EAST GRAND FORKS 47.92N 97.00W
06/20/2022 M1.00 INCH Polk MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GREGORY.GUSTLocal storm report, Jun 20, 5:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST MALLORY 47.88N 96.91W
06/20/2022 M91 MPH POLK MN MESONET
PEAK WIND MEASURED AT A MNDOT RWIS STATION. LOCAL REPORTS
OF LARGE TREES BROKEN DOWN AND A HIGHWAY SIGN BROKEN DOWN
ALONG HIGHWAY 2.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 42 min |
| Jun 19, 10:52 PM CDT | Special Weather Statement | FGF | Eddy | 38 min |
| Jun 19, 11:05 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Grand Forks, Griggs, Nelson, Steele and 1 more | 55 min |
| Jun 19, 11:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill | 41 min |
| Jun 19, 11:46 PM CDT | Special Weather Statement | FGF | Grand Forks, Pembina, Ramsey, Walsh | 44 min |
| Jun 19, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele, Traill | 21 min |
| Jun 19, 11:55 PM CDT | Special Weather Statement | FGF | Traill | 50 min |
| Jun 20, 12:11 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 49 min |
| Jun 20, 12:49 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele, Traill | 25 min |
| Jun 20, 3:16 AM CDT | Special Weather Statement | FGF | Benson | 29 min |
| Jun 20, 3:24 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 51 min |
| Jun 20, 4:11 AM CDT | Special Weather Statement | FGF | Cavalier | 64 min |
| Jun 20, 3:20 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 55 min |
| Jun 20, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 64 min |
| Jun 20, 4:12 PM CDT | Special Weather Statement | FGF | Grand Forks | 48 min |
| Jun 20, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 41 min |
| Jun 20, 4:55 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 65 min |
| Jun 20, 5:40 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 35 min |
| Jun 20, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 17 min |
| Jun 20, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.